Webinar Recording Now Available: Fentanyl Crisis Among California Youth
Following the release of a California's alert on Rainbow Fentanyl, CDPH recently hosted a conversation about fentanyl among youth in California for health and education officials. State and local representatives offered perspectives on the fentanyl crisis and resources to address it - with a focus on school-based naloxone programs. View the webinar below:
State health officials cautioned school leaders this week about a new and concerning version of the synthetic opioid known as fentanyl.
In a letter to superintendents and charter school administrators, California Department of Public Health Director Tomás J. Aragón sounded the alarm on “rainbow fentanyl,” a potentially fatal drug that comes in a variety of forms and bright colors. The U.S. Drug Enforcement Administration has similarly noted that rainbow fentanyl looks like candy, which could be a way to attract children and young people.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose. Here’s what federal health officials advise:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
- Call 911 immediately. (Most states have laws that protect a person who is overdosing — or the person who called for help — from legal trouble.)
- Administer naloxone if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.